Limits...
A case of Wernicke's encephalopathy following fluorouracil-based chemotherapy.

Cho IJ, Chang HJ, Lee KE, Won HS, Choi MY, Nam EM, Mun YC, Lee SN, Seong CM - J. Korean Med. Sci. (2009)

Bottom Line: Common side effects of 5-FU are related to its effects on the bone marrow and gastrointestinal epithelium.Neurotoxicity caused by 5-FU is uncommon, although acute and delayed forms have been reported.Wernicke's encephalopathy is an acute, neuropsychiatric syndrome resulting from thiamine deficiency, and has significant morbidity and mortality.

View Article: PubMed Central - PubMed

Affiliation: Division of Hematology-Oncology, Department of Internal Medicine, School of Medicine, Ewha Womans University, Seoul, Korea.

ABSTRACT
The pyrimidine antimetabolite 5-fluorouracil (5-FU) is a chemotherapeutic agent used widely for various tumors. Common side effects of 5-FU are related to its effects on the bone marrow and gastrointestinal epithelium. Neurotoxicity caused by 5-FU is uncommon, although acute and delayed forms have been reported. Wernicke's encephalopathy is an acute, neuropsychiatric syndrome resulting from thiamine deficiency, and has significant morbidity and mortality. Central nervous system neurotoxicity such as Wernicke's encephalopathy following chemotherapy with 5-FU has been reported rarely, although it has been suggested that 5-FU can produce adverse neurological effects by causing thiamine deficiency. We report a patient with Wernicke's encephalopathy, reversible with thiamine therapy, associated with 5-FU-based chemotherapy.

Show MeSH

Related in: MedlinePlus

(A) The initial MRI demonstrates symmetric high signal intensities in the posterior aspect of the medulla and the periaqueductal area of the midbrain (narrow arrows) and an occipitoparietal hematoma (broad arrows). Axial FLAIR. (B) Follow-up MRI 1 month later shows nearly complete resolution of the previous abnormal signal intensities in the posterior aspect of the medulla, the periaqueductal area of the midbrain, and the occipitoparietal hematoma.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC2719188&req=5

Figure 1: (A) The initial MRI demonstrates symmetric high signal intensities in the posterior aspect of the medulla and the periaqueductal area of the midbrain (narrow arrows) and an occipitoparietal hematoma (broad arrows). Axial FLAIR. (B) Follow-up MRI 1 month later shows nearly complete resolution of the previous abnormal signal intensities in the posterior aspect of the medulla, the periaqueductal area of the midbrain, and the occipitoparietal hematoma.

Mentions: On the 20th day of the second round of chemotherapy with 5-FU and cisplatin, she experienced dizziness with nystagmus, but these symptoms resolved with conservative management. Fifteen days after the dizziness episode, she showed acute onset disorientation, headache, and lethargy. Her mental status showed confusion, but neither focal neurological signs nor pathological reflexes were noted. Her blood pressure was 110/70 mmHg, pulse rate 110/min, respiratory rate 14/min, and body temperature 36.4℃. Her myelosuppression status after chemotherapy was a white blood cell count of 1,300/µL (neutrophils 74.4%, lymphocytes 14.3%), hemoglobin concentration of 8.1 g/dL, and platelet count of 62,000/µL. At that time, the level of serum BUN and creatinine were 10 mg/dL and 0.6 mg/dL. Her serum sodium and potassium were 133 and 3.5 mM/L, respectively. The total protein was 5.8 g/dL (reference range, 6.5-8.4 g/dL), serum albumin 3.6 g/dL (reference range, 3.5-5.1 g/ dL), triglyceride 67 mg/dL (reference range, 28-150 mg/dL), cholesterol 68 mg/dL (reference range, 130-240 mg/dL), and magnesium 1.9 mg/dL (reference range, 1.9-3.1 mg/dL). The body weight of the patient at diagnosis was 52 kg and was 54 kg at the time of this event. Her serum folic acid concentration was 2 ng/mL (reference range, 3-17 ng/mL), vitamin B12 concentration 1,259 pg/mL (reference range, 253-1,090 pg/mL), and thiamine concentration 138.1 ng/dL (reference range, 21.3-81.9 ng/dL). The ammonia concentration was normal. Brain magnetic resonance imaging (MRI) showed symmetrical high signal intensities in the posterior aspect of the medulla and periaqueductal area of the midbrain that were consistent with Wernicke's encephalopathy. A small amount of subdural hematoma in the right posterior occipital area was noted (Fig. 1A). She was given intravenous thiamine, 500 mg for 5 days, and then oral thiamine, 60 mg/day, even though the initial serum thiamine level was normal. Her confused mental state resolved after several hours, and her dizziness and nystagmus gradually improved over the next 5 days.


A case of Wernicke's encephalopathy following fluorouracil-based chemotherapy.

Cho IJ, Chang HJ, Lee KE, Won HS, Choi MY, Nam EM, Mun YC, Lee SN, Seong CM - J. Korean Med. Sci. (2009)

(A) The initial MRI demonstrates symmetric high signal intensities in the posterior aspect of the medulla and the periaqueductal area of the midbrain (narrow arrows) and an occipitoparietal hematoma (broad arrows). Axial FLAIR. (B) Follow-up MRI 1 month later shows nearly complete resolution of the previous abnormal signal intensities in the posterior aspect of the medulla, the periaqueductal area of the midbrain, and the occipitoparietal hematoma.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC2719188&req=5

Figure 1: (A) The initial MRI demonstrates symmetric high signal intensities in the posterior aspect of the medulla and the periaqueductal area of the midbrain (narrow arrows) and an occipitoparietal hematoma (broad arrows). Axial FLAIR. (B) Follow-up MRI 1 month later shows nearly complete resolution of the previous abnormal signal intensities in the posterior aspect of the medulla, the periaqueductal area of the midbrain, and the occipitoparietal hematoma.
Mentions: On the 20th day of the second round of chemotherapy with 5-FU and cisplatin, she experienced dizziness with nystagmus, but these symptoms resolved with conservative management. Fifteen days after the dizziness episode, she showed acute onset disorientation, headache, and lethargy. Her mental status showed confusion, but neither focal neurological signs nor pathological reflexes were noted. Her blood pressure was 110/70 mmHg, pulse rate 110/min, respiratory rate 14/min, and body temperature 36.4℃. Her myelosuppression status after chemotherapy was a white blood cell count of 1,300/µL (neutrophils 74.4%, lymphocytes 14.3%), hemoglobin concentration of 8.1 g/dL, and platelet count of 62,000/µL. At that time, the level of serum BUN and creatinine were 10 mg/dL and 0.6 mg/dL. Her serum sodium and potassium were 133 and 3.5 mM/L, respectively. The total protein was 5.8 g/dL (reference range, 6.5-8.4 g/dL), serum albumin 3.6 g/dL (reference range, 3.5-5.1 g/ dL), triglyceride 67 mg/dL (reference range, 28-150 mg/dL), cholesterol 68 mg/dL (reference range, 130-240 mg/dL), and magnesium 1.9 mg/dL (reference range, 1.9-3.1 mg/dL). The body weight of the patient at diagnosis was 52 kg and was 54 kg at the time of this event. Her serum folic acid concentration was 2 ng/mL (reference range, 3-17 ng/mL), vitamin B12 concentration 1,259 pg/mL (reference range, 253-1,090 pg/mL), and thiamine concentration 138.1 ng/dL (reference range, 21.3-81.9 ng/dL). The ammonia concentration was normal. Brain magnetic resonance imaging (MRI) showed symmetrical high signal intensities in the posterior aspect of the medulla and periaqueductal area of the midbrain that were consistent with Wernicke's encephalopathy. A small amount of subdural hematoma in the right posterior occipital area was noted (Fig. 1A). She was given intravenous thiamine, 500 mg for 5 days, and then oral thiamine, 60 mg/day, even though the initial serum thiamine level was normal. Her confused mental state resolved after several hours, and her dizziness and nystagmus gradually improved over the next 5 days.

Bottom Line: Common side effects of 5-FU are related to its effects on the bone marrow and gastrointestinal epithelium.Neurotoxicity caused by 5-FU is uncommon, although acute and delayed forms have been reported.Wernicke's encephalopathy is an acute, neuropsychiatric syndrome resulting from thiamine deficiency, and has significant morbidity and mortality.

View Article: PubMed Central - PubMed

Affiliation: Division of Hematology-Oncology, Department of Internal Medicine, School of Medicine, Ewha Womans University, Seoul, Korea.

ABSTRACT
The pyrimidine antimetabolite 5-fluorouracil (5-FU) is a chemotherapeutic agent used widely for various tumors. Common side effects of 5-FU are related to its effects on the bone marrow and gastrointestinal epithelium. Neurotoxicity caused by 5-FU is uncommon, although acute and delayed forms have been reported. Wernicke's encephalopathy is an acute, neuropsychiatric syndrome resulting from thiamine deficiency, and has significant morbidity and mortality. Central nervous system neurotoxicity such as Wernicke's encephalopathy following chemotherapy with 5-FU has been reported rarely, although it has been suggested that 5-FU can produce adverse neurological effects by causing thiamine deficiency. We report a patient with Wernicke's encephalopathy, reversible with thiamine therapy, associated with 5-FU-based chemotherapy.

Show MeSH
Related in: MedlinePlus